Information card for patients with APS-1/APECED
Last updated 2008-04-10
The text they contain is show bellow:
Treating physician: ______________________________________________
Telephone: _______________________ E-mail:_______________________
The above mentioned person has autoimmune polyendocrine syndrome type 1 (APS-1), also called Autoimmune polyendocrinopathy-candidiasis-ectodermal dystrophy (APECED). The main components of this disease are hypoparathyroidism, adrenal failure and chronic candida infections. Many are treated with vitamin D in order to keep calcium levels in the near normal range, and glucocorticoids (hydrocortisone or cortisone acetate) and fludrocortisone to replace lost steroid production in the adrenals.
During stress glucocorticoid doses must be increased, either doubled or tripled. If the patient is unable to take or keep tablets (vomiting/diarrhoea), glucocorticoids must be given parenterally and the patient should be referred to a hospital.
Hypoclacemia or hypercalcemia because of overtreatment with vitamin D preparations, may require acute treatment in hospital. Please do not hesitate to contact the treating physician in case of severe hypo- or hypercalcemia.
Eystein Husebye MD, PhD
For the EurAPS Study Group
Addison’s Disease Emergency Information
from the NADF, US National Adrenal Diseases Foundation
"Those individuals suffering with Addison's disease, a severe or total deficiency of the hormones made in the adrenal cortex, need specific treatment when entering an emergency room. Addisonians may develop a dramatic change for the worse because of the deficient response from the adrenals to a sudden event like a flu virus, nausea, an accident or other stressful situation.
This condition is referred to as an Addisonian crisis and is a medical emergency.
Proper emergency treatment of an Addisonian would include the following:
- IV and IM hydrocortisone or cortisone.
- Administer IV isotonic saline.
- Continue IM cortisone until oral medication is tolerated.
- Conditions which must be treated promptly: blood loss, fluid and electrolyte loss, infection, severe diarrohea.
Consultation with the patient's endocrinologist is recommended."